Cardiovascular risks of Long-acting inhalers in COPD patients !

Inhaled anticholinergic use for more than 30 days significantly increases the risk of cardiovascular death, MI, or stroke in patients with COPD by approximately 58%. This increase in the risk of cardiovascular death, MI, or stroke is particularly manifest in the long-term trials. However, in the short-term trials, inhaled anticholinergics do not significantly increase the risk of cardiovascular death, MI, or stroke, although the direction of the effect is similar to that of the long-term trials. Inhaled anticholinergics also significantly increase the risk of the individual end points of MI and cardiovascular death without a statistically significant increase in the risk of stroke and all-cause mortality.

Image

 

For more reading please click here >>>>

The precise biological mechanisms by which inhaled anticholinergics increase the risk of cardiovascular death, MI, or stroke among patients with COPD are uncertain. In the Lung Health Study, there was an increase in the incidence of supraventricular tachycardia with inhaled ipratropium consistent with the vagolytic nature of the drug. Chronic obstructive pulmonary disease is increasingly being recognized as a systemic inflammatory disease and inflammatory cytokines may potentially play a role in mediating the systemic cardiovascular effects of COPD. Inhaled tiotropium significantly increased the risk of sputum IL-8 compared with placebo in a year-long placebo-controlled trial, without any significant difference in the levels of serum C-reactive protein and IL-6 levels. Serum IL-8 also may increase the risk of cardiovascular events by destabilizing existing atherosclerotic plaque It needs to be investigated whether this increased risk of cardiovascular events is mediated via inflammatory cytokines.

Long-acting anticholinergics are believed to suppress parasympathetic control, whereas [long-acting beta-agonists] are believed to stimulate sympathetic control, both causing an increased risk of tachyarrhythmias, myocardial ischemia, stroke, and death.

Adopted from :

1-Risk for CV events heightened by long-acting bronchodilators

2-Inhaled Anticholinergics and Risk of Major Adverse Cardiovascular Events in Patients With Chronic Obstructive Pulmonary DiseaseA Systematic Review and Meta-analysis

3-Cardiovascular Safety of Inhaled Long-Acting Bronchodilators in Individuals With Chronic Obstructive Pulmonary Disease

About Dr.Nabil Paktin

Cardiologist , M.D.,F.A.C.C.

Posted on May 28, 2013, in Uncategorized. Bookmark the permalink. Leave a comment.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: